Case of the Month with Crutchfield Dermatology

Monday, February 3, 2014
Specialty: 

A 61-year-old man developed an acute generalized pustular rash. It was a bit red and bumpy at first and blossomed over three days. He presented to the emergency room with this rash. He had been taking Lipitor for seven years. On admission, he had a low-grade fever (100.8 Fahrenheit) and reported that he felt mildly fatigued.

Seven days before coming to the emergency room, he was working in his garage and scraped his leg on the edge of a cardboard box. The area was tender, so he went to a “rapid clinic” in a drugstore, where they gave him a course of Bactrim. His rash became evident three days after the initiation of Bactrim. He has no personal history of psoriasis. Current lab work demonstrates neutrophilia. No oral or genital involvement.

Diagnosis: Acute Generalized Exanthematous Pustulosis (AGEP)

Crutchfield AGEP Hand 175This is a relatively rare, medication-induced pustular eruption. The condition must be differentiated from both pustular psoriasis and Stevens-Johnson syndrome. Patient may complain of a fever, fatigue, and/or abdominal pain (hepatic involvement). The pustular rash usually occurs shortly (days) after the initiation of medication regimen. Although any medication can cause the reaction, the most common medications are antibiotics, oral antifungals, calcium channel blockers and antimalarials.

Treatment involves removing the offending medication. The rash will resolve in five to 10 days. Also, employ supportive measures for puritus, discomfort and hepatic involvement, if present. Some reports indicate a mortality rate of 5 percent if the medication is not discontinued.


For more information, contact Charles E. Crutchfield III, MD, at Crutchfield Dermatology or visit www.CrutchfieldDermatology.com.